Chronic hives (urticaria) and penicillin allergy have a strong association, according to research. The study found that those living with a penicillin allergy are three times more likely to suffer from chronic hives, compared to the general population.
The researchers examined medical records of 11,143 patients, where 220 were identified as having self-reported penicillin allergy and chronic hives. Lead author Susanna Silverman said, “We wanted to know if there was a correlation between self-reported penicillin allergy and chronic urticaria. We found higher than expected incidence compared to the general population, and we wondered if some patients who believed they had penicillin allergy might actually have chronic urticaria.”
Allergist and study author Andrea Apter added, “It’s important for anyone who thinks they have a penicillin allergy to be tested by an allergist. If testing finds that someone with chronic urticaria and self-reported penicillin allergy isn’t allergic to penicillin, it may be that their hives are simply due to chronic urticaria, or they may be more prone to rashes and hives throughout their lives, possibly due to increased skin sensitivity.”
Chronic urticaria is a condition in which hives become present either continuously or on and off for longer than six weeks.
Penicillin allergy causes, risk factors, and symptoms
Penicillin is an antibiotic, and a penicillin allergy is when the body creates antibodies against this drug. When penicillin enters the body, an immune reaction – such as hives, itching, or even anaphylaxis in severe cases – is triggered.
Penicillin allergy was found to be over-reported, resulting in the use of more expensive antibiotics to treat many common ailments. In order to ensure the best treatment, a proper diagnosis of a penicillin allergy is required.
As mentioned, penicillin allergy is caused when the body mistakes penicillin as being harmful and creates antibodies to attack it when it enters the body. Even trace amounts of penicillin found in food can be enough for the body to create antibodies, and thus when you take the antibiotics, you develop a reaction.
Risk factors for penicillin allergy include:
- History of allergies or hives
- Allergy to another drug
- Family history of drug allergy
- Increased exposure to penicillin
- Illnesses associated with drug reactions, such as Esptein-Barr virus
Symptoms of penicillin allergy are:
- Shortness of breath
- Runny nose
- Itchy, watery eyes
- Anaphylaxis, which consists of tightening of the airways, nausea and abdominal cramps, vomiting or diarrhea, weak and rapid pulse, drop in blood pressure, seizures, and loss of consciousness – if these symptoms occur, call emergency immediately.
Penicillin allergy can contribute to other health conditions as well, including serum sickness, drug-induced anemia, drug reaction with eosinophilia and systemic symptoms, and inflammation of the kidneys.
In order to reduce your risk of complications related to penicillin allergy, get yourself tested by an allergist, and continue to get checked every seven years or so, as allergies can change over time.
Detroit’s Wayne State University School of Medicine is partnering up with the National Institutes of Health to lead a global study on the use of polymyxin B to treat superbugs. The goal is to see if using an old drug will help combat new superbugs. Recently, there have been fewer antibiotics as a result of the difficulty to create and fund their development. Continue reading…
As allergy season descends upon us once again, at least 80 million Americans are currently muffling endless sneezing fits due to seasonal ragweed allergies. Currently, the most effective remedy for seasonal allergies is allergy shots. However, this remedy can be costly, risky, painful, time-consuming, and – according to many allergy sufferers – just not worth the unpleasantness. Continue reading…